Maryland, 2023

Cold in Maryland, February 3 to 4, 2023

February 3 to 4, 2023 · NWS LWX · 1 event in 1 county or zone

A cold northwest wind behind an arctic cold front caused wind chills to continue to range between -10 and -20 degrees during the afternoon of the 3rd into the morning of the 4th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold northwest wind behind an arctic cold front caused wind chills to continue to range between -10 and -20 degrees during the afternoon of the 3rd into the morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 3, 3:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 3, 3:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
341 AM EST Fri Feb 3 2023

.SYNOPSIS...
An Arctic Front will pass through the area this morning. High
pressure will build overhead tonight, before moving offshore
this weekend. Below average temperatures will result through
Saturday before warming up into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis draws a strong arctic front that is just
starting to encroach on our forecast area. This can also be
seen clearly via radar imagery, where a line of snow showers is
dropping out of PA into western and northern MD. These should
weaken as they drop towards the south, but could still drop at
least some light accumulations along the MD/PA border.
Accumulations will be higher in western MD where the line is
holding together a bit better, but still nothing too substantial
(perhaps and inch or so).

As the front clears the area later today, strong cold advection
will follow. Temperature trends will not be diurnal today, as
temperatures should actually fall, or hold steady through the
day. Highs today will not get above freezing for most east of
the Blue Ridge. West of the Blue Ridge, areas will be stuck well
into the low to mid 20s or less (teens to single digits in the
mountains). Winds will also be picking up in intensity in the
wake of the front. This, paired with the cold temperatures, will
lead to dangerously cold wind chills, especially along the
Allegheny Front. Wind chill values will be in the teens for the
lower elevations, with negative teens possible on the ridges.

A very cold night expected tonight with lows in the teens to
single digits in the lower elevations with single digits to
below zero out in the mountains. Even with winds starting to
taper off, wind chills will still be quite cold tonight, with
Wind Chill Advisories remaining in effect through Saturday
morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build overhead Saturday morning, and then
progress offshore Saturday afternoon through Sunday. Warm
advection will ensue in southerly flow as high pressure shifts
offshore. Temperatures will begin to moderate in southerly flow,
but remain below normal, at least on Saturday. Skies will be
mostly sunny on Saturday, with high temperatures ranging from
the mid to upper 30s across southwestern portions of the
forecast area, to the upper 20s across northeastern Maryland.

By Sunday expect clouds to return in southerly surface flow,
paired with an upper trough sliding by. Temperatures will be
substantially warmer as well, reaching the 50s once again.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An UL trough will be overhead to start Monday, but gradually shift
offshore through the day and heights will rise in the wake of the
trough as a ridge builds over the Ohio Valley. At the surface, this
translates to a weak cold front passing through the area Monday
morning, with high pressure building into the Ohio Valley on Monday
and spreading east offshore of the Carolinas by Tuesday evening.
This will result in a southerly return flow with the high offshore
and a warming trend in temperatures.

Uncertainty remains with the midweek system as guidance continues to
differ in the placement and speed of the shortwave over the Ohio
Valley and how it ejects to the northeast. Have continued to mention
SChc POPs along/west of the Alleghenies Wednesday with low end POPs
spreading east into Thursday. Does appear rain is the predominate
precipitation type given the positive temp anomalies at the surface
up to 850 mb.

Gradually warm each day with high temperatures in the upper 50s to
mid 60s on Wednesday. Overnight low temperatures in the 30s on
Sunday and Monday night will warm to the upper 30s to mid 40s by
Wednesday night.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The cold front has still not quite made it into our area this
morning, but is located just to our north over southern PA. As
this moves through today, clouds will quickly clear out. For now
though, clouds are generally about 10 kft, so no restrictions at
this time, nor are any expected from here on form a CIG/VSBY
perspective.

Winds will increase out of the northwest later this morning
though as the front pushes through. Wind gusts to around 30
knots are expected throughout the day today.

Winds remain elevated out of the northwest this evening, with
winds gradually weakening through the second half of the night
as high pressure builds overhead. Winds will turn southerly on
Saturday into Sunday as high pressure moves offshore.

Northwesterly winds on Monday will become southerly on Tuesday as
high pressure moves offshore with VFR conditions expected both
days.

&&

.MARINE...
An Arctic Front will cross the waters this morning, with winds
suddenly picking up out of the northwest. SCAs are in effect
from late through early Saturday morning for all the waters.
Winds are going to be close to low-end Gale force for a couple
hour period immediately following the frontal passage (roughly
4-8 AM). However, the latest high res models continue to
indicate gusts around 30-35KT. Also, a Freezing Spray Advisory
has been issued for tonight as a very cold airmass and gusty
winds move over the waters. Moderate accretion of freezing spray
is possible due to the combo of cold water temps, cold air
temps, and strong wind gusts.

Winds should drop back to sub-SCA late late tonight into
Saturday morning as high pressure moves overhead. As the high
progresses offshore, winds will turn southerly again on
Saturday afternoon, and may reach SCA levels Saturday night.

Winds may reach SCA criteria once again on Sunday in strong
southerly flow ahead of a cold front. Though the much warmer air
compared to water temps may make it a bit more difficult to get
the stronger winds to the surface. Areas along shore and in the
thinner portions of the waters would likely see the strongest
winds.

A period of near SCA winds is possible behind the cold front on
Monday. Winds subside Monday night, but increase out of the south on
Tuesday to near SCA levels.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory until 7 AM EST Saturday for MDZ001.
VA...Wind Chill Advisory until 7 AM EST Saturday for VAZ503.
WV...Wind Chill Advisory until 7 AM EST Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 4 AM EST Saturday for ANZ530>543.
     Freezing Spray Advisory from 7 PM this evening to 7 AM EST
     Saturday for ANZ530>543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...KJP/CJL
LONG TERM...CPB
AVIATION...CJL/CPB
MARINE...CJL/CPB
Hazardous weather outlook, Feb 3, 5:15 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 AM EST Fri Feb 3 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-041015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 AM EST Fri Feb 3 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Freezing Spray Advisory is in effect for all waters starting at
7 PM this evening and going through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Freezing Spray Advisory remains in effect through 7 AM Saturday
morning for all waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-041015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
515 AM EST Fri Feb 3 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Dangerously low wind chills are possible tonight, especially over
the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-041015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 AM EST Fri Feb 3 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect for Garrett, western Grant,
western Highland, and western Pendleton Counties starting at 6 AM
today and going through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Chill Advisory remains in effect for Garrett, western
Grant, western Highland, and western Pendleton Counties until 7 AM
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Special weather statement, Feb 3, 2:32 AM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
232 AM EST Fri Feb 3 2023

MDZ001-501-030930-
Garrett-Extreme Western Allegany-
232 AM EST Fri Feb 3 2023

...AN AREA OF MODERATE TO BRIEFLY HEAVY SNOW SHOWERS WILL AFFECT
NORTHWESTERN ALLEGANY AND NORTHERN GARRETT COUNTIES...

At 229 AM EST, an area of moderate to briefly heavy snow showers was
located along a line extending from St. Michael to 9 miles southeast
of Triadelphia. Movement was east at 35 mph.

Locations impacted include...
Frostburg, La Vale, Grantsville, Friendsville, Accident, Eckhart
Mines, Mount Savage, Ellerslie, Corriganville, Midlothian, Keysers
Ridge, Jennings, Mineral Spring, Selbysport, New Germany and Piney
Grove.

This includes Interstate 68 in Maryland between mile markers 1 and
39.

Quick accumulations of a coating to one half of an inch are possible
on all surfaces as temperatures quickly drop along the boundary
associated with the snow showers.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3972 7878 3962 7884 3961 7948 3972 7948
TIME...MOT...LOC 0729Z 289DEG 31KT 4034 7877 3995 8049

BELAK
Special weather statement, Feb 3, 4:02 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
402 AM EST Fri Feb 3 2023

MDZ001-501-WVZ501-503-031000-
Garrett-Extreme Western Allegany-Western Mineral-Western Grant-
402 AM EST Fri Feb 3 2023

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN ALLEGANY...GARRETT...
NORTHWESTERN GRANT AND SOUTHWESTERN MINERAL COUNTIES...

At 401 AM EST, a snow squall was located along a line extending from
near Frostburg to near Winfield. Movement was southeast at 30 mph.

Locations impacted include...
Frostburg, Keyser, Mountain Lake Park, Oakland, Westernport, Bel Air,
Bayard, Bittinger, La Vale, Lonaconing, Piedmont, Loch Lynn Heights,
Deer Park, Accident, Elk Garden, Kitzmiller, Cresaptown, Eckhart
Mines, Barton and Midland.

This includes Interstate 68 in Maryland between mile markers 33 and
38.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3958 7887 3930 7912 3925 7914 3919 7948
      3961 7948 3965 7883
TIME...MOT...LOC 0901Z 317DEG 25KT 3968 7890 3954 8007

BELAK
Special weather statement, Feb 3, 4:16 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
416 AM EST Fri Feb 3 2023

MDZ003-501-502-VAZ028-WVZ050>053-502>504-031000-
Extreme Western Allegany-Central and Eastern
Allegany-Washington-Frederick-Hampshire-Eastern
Mineral-Jefferson-Western Mineral-Morgan-Berkeley-Eastern Grant-
416 AM EST Fri Feb 3 2023

...AN AREA OF MODERATE SNOW WILL AFFECT WASHINGTON COUNTY IN NORTH
CENTRAL MARYLAND...ALLEGANY COUNTY IN WESTERN MARYLAND...NORTH
CENTRAL FREDERICK COUNTY IN NORTHWESTERN VIRGINIA...NORTH CENTRAL
JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA...NORTHERN GRANT
COUNTY IN EASTERN WEST VIRGINIA...MORGAN COUNTY IN THE PANHANDLE OF
WEST VIRGINIA...MINERAL COUNTY IN EASTERN WEST VIRGINIA...BERKELEY
COUNTY IN THE PANHANDLE OF WEST VIRGINIA AND NORTHERN HAMPSHIRE
COUNTIES IN EASTERN WEST VIRGINIA...

At 415 AM EST, an area of moderate snow was located along a line
extending from near Claylick to 8 miles east of Cumberland. Movement
was southeast at 30 mph.

Locations impacted include...
Hagerstown, Cumberland, Martinsburg, Keyser, Romney, Shepherdstown,
Hancock, Bel Air, Paw Paw, Municipal Stadium, Greenwood, Robinwood,
Fountainhead-Orchard Hills, La Vale, Boonsboro, Paramount-Long
Meadow, Wilson-Conococheague, Williamsport, Fort Ashby and Berkeley
Springs.

This includes the following highways...
 Interstate 68 in Maryland between mile markers 39 and 80.
 Interstate 70 in Maryland between mile markers 1 and 37.
 Interstate 81 in Maryland between mile markers 1 and 12.

Visibilities can be reduced below one half mile. Conditions can
deteriorate rapidly in winter weather situations. Be prepared for
snow or ice covered roads. Slow down and allow extra time when
traveling.

LAT...LON 3972 7760 3946 7762 3926 7913 3930 7912
      3956 7889 3972 7879
TIME...MOT...LOC 0915Z 331DEG 27KT 3975 7799 3961 7860

BELAK
Special weather statement, Feb 3, 4:37 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
437 AM EST Fri Feb 3 2023

MDZ003-VAZ028-WVZ050>053-031000-
Washington-Frederick-Hampshire-Jefferson-Morgan-Berkeley-
437 AM EST Fri Feb 3 2023

...A SNOW SHOWER WILL AFFECT EASTERN WASHINGTON COUNTY IN NORTH
CENTRAL MARYLAND...NORTH CENTRAL FREDERICK COUNTY IN NORTHWESTERN
VIRGINIA...NORTHEASTERN JEFFERSON...SOUTHWESTERN MORGAN...BERKELEY
COUNTIES IN THE PANHANDLE OF WEST VIRGINIA AND NORTHEASTERN
HAMPSHIRE COUNTIES IN EASTERN WEST VIRGINIA...

At 435 AM EST, a snow shower was located along a line extending from
near Williamsport to near Paw Paw. Movement was southeast at 30 mph.

Locations impacted include...
Hagerstown, Martinsburg, Shepherdstown, Greenwood, Boonsboro, Inwood,
Wilson-Conococheague, Williamsport, Mount Aetna, Mount Lena, San Mar,
Saint James, Kearneysville, Berkeley, Halfway, Keedysville,
Funkstown, Falling Waters, Sharpsburg and Fairplay.

This includes the following highways...
 Interstate 70 in Maryland between mile markers 24 and 36.
 Interstate 81 in Maryland between mile markers 1 and 4.

Use extra caution if you are traveling into or through this snow
shower. Changes in visibility and potentially slick roads are
possible. Slow down and allow extra time when traveling.

LAT...LON 3960 7762 3950 7762 3949 7761 3945 7763
      3945 7764 3943 7764 3930 7840 3950 7845
      3964 7781
TIME...MOT...LOC 0935Z 321DEG 26KT 3960 7787 3951 7841

BELAK

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Garrett

When
February 3, 6:00 AM EST to February 4, 7:00 AM EST
Where
Garrett forecast zone
Reported by
AWOS

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069031.